Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 056, 30 pages      arXiv:1812.04511

Invariant Nijenhuis Tensors and Integrable Geodesic Flows

Konrad Lompert a and Andriy Panasyuk b
a) Faculty of Mathematics and Information Science, Warsaw University of Technology, ul. Koszykowa 75, 00-662 Warszawa, Poland
b) Faculty of Mathematics and Computer Science, University of Warmia and Mazury, ul. Słoneczna 54, 10-710 Olsztyn, Poland

Received December 19, 2018, in final form August 02, 2019; Published online August 07, 2019

We study invariant Nijenhuis $(1,1)$-tensors on a homogeneous space $G/K$ of a reductive Lie group $G$ from the point of view of integrability of a Hamiltonian system of differential equations with the $G$-invariant Hamiltonian function on the cotangent bundle $T^*(G/K)$. Such a tensor induces an invariant Poisson tensor $\Pi_1$ on $T^*(G/K)$, which is Poisson compatible with the canonical Poisson tensor $\Pi_{T^*(G/K)}$. This Poisson pair can be reduced to the space of $G$-invariant functions on $T^*(G/K)$ and produces a family of Poisson commuting $G$-invariant functions. We give, in Lie algebraic terms, necessary and sufficient conditions of the completeness of this family. As an application we prove Liouville integrability in the class of analytic integrals polynomial in momenta of the geodesic flow on two series of homogeneous spaces $G/K$ of compact Lie groups $G$ for two kinds of metrics: the normal metric and new classes of metrics related to decomposition of $G$ to two subgroups $G=G_1\cdot G_2$, where $G/G_i$ are symmetric spaces, $K=G_1\cap G_2$.

Key words: bi-Hamiltonian structures; integrable systems; homogeneous spaces; Lie algebras; Liouville integrability.

pdf (621 kb)   tex (42 kb)  


  1. Besse A.L., Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), Vol. 10, Springer-Verlag, Berlin, 1987.
  2. Bolsinov A., Compatible Poisson brackets on Lie algebras and the completeness of families of functions in involution, Math. USSR Izv. 38 (1992), 69-90.
  3. Bolsinov A., Complete commutative subalgebras in polynomial Poisson algebras: a proof of the Mischenko-Fomenko conjecture, Theor. Appl. Mech. 43 (2016), 145-168, arXiv:1206.3882.
  4. Bolsinov A., Izosimov A., Singularities of bi-Hamiltonian systems, Comm. Math. Phys. 331 (2014), 507-543, arXiv:1203.3419.
  5. Bolsinov A., Jovanović B., Complete involutive algebras of functions on cotangent bundles of homogeneous spaces, Math. Z. 246 (2004), 213-236.
  6. Bolsinov A., Jovanović B., Integrable geodesic flows on Riemannian manifolds: construction and obstructions, in Contemporary Geometry and Related Topics, Editors N. Bokan, M. Djoric, Z. Rakic, A.T. Fomenko, J. Wess, World Sci. Publ., River Edge, NJ, 2004, 57-103, arXiv:math-ph/0307015.
  7. Dragović V., Gajić B., Jovanović B., Singular Manakov flows and geodesic flows on homogeneous spaces of ${\rm SO}(N)$, Transform. Groups 14 (2009), 513-530, arXiv:0901.2444.
  8. Duistermaat J.J., Kolk J.A.C., Lie groups, Universitext, Springer-Verlag, Berlin, 2000.
  9. Golubchik I.Z., Sokolov V.V., One more kind of the classical Yang-Baxter equation, Funct. Anal. Appl. 34 (2000), 296-298.
  10. Gorbatsevich V.V., Onishchik A.L., Vinberg E.B., Lie groups and Lie algebras. III. Structure of Lie groups and Lie algebras, Encyclopaedia of Mathematical Sciences, Vol. 41, Springer-Verlag, Berlin - Heidelberg, 1994.
  11. Helgason S., Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, Vol. 34, Amer. Math. Soc., Providence, RI, 2001.
  12. Jovanović B., Integrability of invariant geodesic flows on $n$-symmetric spaces, Ann. Global Anal. Geom. 38 (2010), 305-316, arXiv:1006.3693.
  13. Kosmann-Schwarzbach Y., Magri F., Poisson-Nijenhuis structures, Ann. Inst. H. Poincar'e Phys. Théor. 53 (1990), 35-81.
  14. Magri F., Casati P., Falqui G., Pedroni M., Eight lectures on integrable systems, in Integrability of Nonlinear Systems (Pondicherry, 1996), Lecture Notes in Phys., Vol. 495, Springer, Berlin, 1997, 256-296.
  15. Mishchenko A.S., Integration of geodesic flows on symmetric spaces, Math. Notes 31 (1982), 132-134.
  16. Mykytyuk I.V., Integrability of geodesic flows for metrics on suborbits of the adjoint orbits of compact groups, Transform. Groups 21 (2016), 531-553, arXiv:1402.6526.
  17. Mykytyuk I.V., Panasyuk A., Bi-Poisson structures and integrability of geodesic flow on homogeneous spaces, Transform. Groups 9 (2004), 289-308.
  18. Mykytyuk I.V., Panasyuk A., Dirac brackets and reduction of invariant bi-Poisson structures, arXiv:1605.03382.
  19. Odesskii A.V., Sokolov V.V., Integrable matrix equations related to pairs of compatible associative algebras, J. Phys. A: Math. Gen. 39 (2006), 12447-12456, arXiv:math.QA/0604574.
  20. Onishchik A.L., Inclusion relations between transitive compact transformation groups, Tr. Mosk. Mat. Obs. 11 (1962), 199-242.
  21. Onishchik A.L., Decompositions of reductive Lie groups, Math. USSR Sb. 9 (1969), 515-554.
  22. Ortega J.-P., Ratiu T.S., Momentum maps and Hamiltonian reduction, Progress in Mathematics, Vol. 222, Birkhäuser Boston, Inc., Boston, MA, 2004.
  23. Panasyuk A., Projections of Jordan bi-Poisson structures that are Kronecker, diagonal actions, and the classical Gaudin systems, J. Geom. Phys. 47 (2003), 379-397, arXiv:math.DG/0209260.
  24. Panasyuk A., Algebraic Nijenhuis operators and Kronecker Poisson pencils, Differential Geom. Appl. 24 (2006), 482-491, arXiv:math.DG/0504337.
  25. Panasyuk A., Reduction by stages and the Raïs-type formula for the index of a Lie algebra with an ideal, Ann. Global Anal. Geom. 33 (2008), 1-10.
  26. Panasyuk A., Bi-Hamiltonian structures with symmetries, Lie pencils and integrable systems, J. Phys. A: Math. Theor. 42 (2009), 165205, 20 pages.
  27. Panasyuk A., Compatible Lie brackets: towards a classification, J. Lie Theory 24 (2014), 561-623.
  28. Raïs M., L'indice des produits semi-directs $E\underset \rho\to\times{\mathfrak g}$, C. R. Acad. Sci. Paris S'er. A-B 287 (1978), A195-A197.
  29. Sadetov S.T., A proof of the Mishchenko-Fomenko conjecture, Dokl. Math. 397 (2004), 751-754.
  30. Thimm A., Integrable geodesic flows on homogeneous spaces, Ergodic Theory Dynamical Systems 1 (1981), 495-517.
  31. Trofimov V.V., Fomenko A.T., Algebra and geometry of integrable Hamiltonian differential equations, Faktorial, Moscow, 1995.
  32. Turiel F.-J., Structures bihamiltoniennes sur le fibré cotangent, C. R. Acad. Sci. Paris S'er. I Math. 315 (1992), 1085-1088.
  33. Whitney H., Bruhat F., Quelques propriétés fondamentales des ensembles analytiques-réels, Comment. Math. Helv. 33 (1959), 132-160.

Previous article  Next article  Contents of Volume 15 (2019)